The WHO on Wednesday issued a “medical device alert” for four cough and cold syrups suspected of being linked to “kidney damage” in children and responsible for 66 deaths.
Suspected Child Deaths. The World Health Organization (WHO) on Wednesday issued a warning about cough syrups from the Indian laboratory Maiden Pharmaceuticals. They are believed to be linked to the deaths of 66 children in The Gambia.
· What is the WHO warning about?
On Wednesday, WHO Director-General Dr. Tedros Adhanom Ghebreyesus issued a “medicine device alert” during a weekly press briefing on global health issues.
It warns of the use of four cough and cold syrups suspected of causing “acute kidney damage and the death of 66 children” in The Gambia.
Four products are affected: Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup, all manufactured by Indian company Maiden Pharmaceuticals Limited.
· When did the investigation begin?
An inquest into the recent death of 28 children from acute kidney failure was launched in mid-July, Gambian health authorities reported on September 9. These children were between 5 months and 4 years old.
Authorities then identified two possible causes of those deaths: a paracetamol syrup that hospitals and clinics shouldn’t be using, and a possible infection with E. coli bacteria.
But on September 23, the Gambian authorities ordered the recall of all medicines containing paracetamol or promethazine syrup.
· What possible link between the syrups and the 66 deaths?
The WHO announced on Wednesday that the first analyzes had been carried out in the laboratory. They show “diethylene glycol and ethylene glycol contamination at unacceptable levels” in each of the 4 syrups.
Both of these components are toxic and can cause many symptoms such as abdominal pain, vomiting, diarrhea, inability to urinate, headache or even a change in mental status. In the most severe cases, acute kidney damage occurs, which can lead to death.
· Where are the investigations?
The director of the WHO said on Wednesday that he informed the Indian Medicines Agency about these suspicious deaths at the end of September. Subsequently, ongoing investigations were initiated with the Indian authorities and the WHO.
According to the Gambian Minister of Health, analyzes are currently underway on other potentially suspicious syrups. Results are expected shortly, reports Reuters.
In the meantime, the WHO recommends that all countries track down and phase out these drugs. The operation only began on Wednesday and is proving difficult with agents being sent door-to-door in rural areas.
In addition to private individuals, all drug importers, wholesalers, retailers and all healthcare facilities are of course affected by this recall. According to the Gambian Minister of Health, some products were still available in hospitals and private clinics.
· What are the Indian health authorities reacting to?
Two Indian officials have said they are awaiting further information from the WHO on the case and that in particular they are showing a clear “causal link” between the incriminated syrups and the 66 Gambian deaths, Reuters said on Thursday.
Both Maiden Pharmaceuticals Ltd and the Indian Medicines Agency did not respond to inquiries from the press agency.
· Can other countries be affected?
For now, the syrups in question have only been detected in The Gambia, but it’s possible they were informally distributed in other countries, according to the WHO.
“In addition, the manufacturer could have used the same contaminated material in other products and distributed them locally or exported them. A global risk is therefore possible,” fears the health organization, which recommends that all countries work to “identify and recall these products.”
The pharmaceutical company produces 2.2 million bottles of syrup annually, which are sold in Asia, Africa and Latin America. For their part, the Indian authorities ensure that the syrups in question were only exported to The Gambia.